Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 85, NWS Grand Forks, ND

July 3, 2010Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2010, 4:53 AM CDT for Cavalier County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2010, 4:53 AM CDT (09:53 UTC)
Expired
Jul 3, 2010, 5:30 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cavalier County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:00 AM CDTHAIL 1.754 W Hannah, NDRETIRED COUNTY SHERIFF REPORTED VARIOUS SIZES OF HAIL...FROM PEA TO QUARTER TO A FEW STONES GOLFBALL SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2663 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.4
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS53 KFGF 030953
SVRFGF
NDC019-031030-
/O.NEW.KFGF.SV.W.0085.100703T0953Z-100703T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
453 AM CDT SAT JUL 3 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 530 AM CDT

* AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  NORTHEAST OF SARLES TO 4 MILES WEST OF WALES...MOVING TO THE
  NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WALES AND HANNAH AROUND 500 AM CDT.
  MOUNT CARMEL AROUND 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9834 4891 9833 4879 9879 4900 9899
TIME...MOT...LOC 0953Z 238DEG 33KT 4902 9890 4889 9868
WIND...HAIL <50MPH 1.00IN

$$

G2
2 follow-up statements
870 
WWUS53 KFGF 031008
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 AM CDT SAT JUL 3 2010

NDC019-031030-
/O.CON.KFGF.SV.W.0085.000000T0000Z-100703T1030Z/
CAVALIER ND-
508 AM CDT SAT JUL 3 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 530 AM CDT...

AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
HANNAH TO 5 MILES NORTHEAST OF WALES...MOVING TO THE NORTHEAST AT 40
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT CARMEL AROUND 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4900 9834 4891 9833 4885 9857 4900 9876
TIME...MOT...LOC 1008Z 238DEG 33KT 4908 9871 4895 9849

$$

G2
322 
WWUS53 KFGF 031023
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 AM CDT SAT JUL 3 2010

NDC019-031034-
/O.EXP.KFGF.SV.W.0085.000000T0000Z-100703T1030Z/
CAVALIER ND-
523 AM CDT SAT JUL 3 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAVALIER COUNTY
IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 530 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

LAT...LON 4900 9834 4891 9833 4885 9857 4900 9876
TIME...MOT...LOC 1024Z 238DEG 33KT 4915 9851 4902 9829

$$

G2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 2:30 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT SAT JUL 3 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND
CONVECTIVE/HEAVY RAIN POTENTIAL WITH APPROACHING COLD FRONT. MODELS
SEEM TO BE COMING INTO A LITTLE BETTER AGREEMENT WITH TIMING OF
FROPA TODAY. NAM AND 12Z ECMWF DOING BETTER WITH 06Z FRONTAL
POSITION...LITTLE FARTHER WEST THAN GFS. WILL USE BLEND FOR
FORECAST.

REGION TO REMAIN IN SW FLOW ALOFT WITH SEVERAL IMPULSES RIDGING UP
FLOW. MOST SIGNIFICANT OF THESE FEATURES CURRENTLY LIFTING THROUGH
NW ND. IN THE NEAR TERM WILL BE MONITORING CONVECTION ACROSS N
CENTRAL ND/SOUTHERN CANADA ASSOCIATED WITH ABOVE WAVE AND SEVERAL
SURFACE CIRCULATIONS AND RELATED BOUNDARIES. ALSO SOME WEAKER
CONVECTION ACROSS FAR NORTHERN MN.  FUTURE TRENDS WILL DETERMINE
MORNING MENTION AND WILL MAKE DECISION JUST BEFORE FORECAST
ISSUANCE.

FOR REMAINDER OF DAY INTO TONIGHT APPROACHING COLD FRONT ACROSS FAR
WESTERN DAKOTAS WILL BE PRIME CONCERN. TREND CONTINUES TO BE A TAD
SLOWER WITH FROPA TODAY WITH BOUNDARY ORIENTED ROUGHLY FROM HCO-JMS
AT PRIME HEATING. SHORTWAVE CURRENTLY CROSSING NORTHERN ROCKIES TO
INTERACT WITH BOUNDARY WITH TIMING OF CONVECTIVE INITIATION THE
QUESTION. FAIRLY RESPECTABLE CAP IN PLACE TO OVERCOME HOWEVER MID
LEVELS DO BEGIN COOLING TOWARDS 00Z SO LATE AFTERNOON/EARLY EVENING
INITIATION SEEMS REASONABLE WITH ANY ACTION UNTIL THEN FAIRLY
MINIMAL. ALL CONVECTIVE PARAMETERS THERE FOR SEVERE POTENTIAL ONCE
STORMS GO. ONLY LACKING FEATURE IS THAT BULK SHEAR FAIRLY WEAK ALONG
AND AHEAD OF BOUNDARY. HEAVY RAIN POTENTIAL WILL ALSO BECOME A
THREAT LATER IN THE EVENT WITH PRECIPITABLE H2O VALUES TO 2 INCHES
AND STRONGER SHEAR SHIFTS EAST. FAVORED LOCATION FOR HEAVY RAIN
POTENTIAL LOOKS TO BE ACROSS SE ND INTO WEST CENTRAL MN FROM
NATIONAL HEAVY RAIN DISCUSSION HOWEVER 850MB CONVERGENCE LATER
TONIGHT FOCUSED FARTHER NORTH. THIS WHOLE AREA SHOWING FLASH FLOOD
GUIDANCE VALUES AROUND 4 INCHES SO SHOULD BE ABLE TO HANDLE FAIR
AMOUNT OF RAINFALL. WITH HEAVY RAIN POTENTIAL MORE THAN LIKELY
TONIGHT FEEL DAY SHIFT WILL HAVE ONE LAST MODEL RUN TO LOOK AT AND
IF WATCH NECESSARY SUFFICIENT TIME TO PIN DOWN AREA FOR ALERT. WITH
FRONT NOT APPROACHING TIL LATER IN DAY ANOTHER HOT/HUMID DAY
EXPECTED. COOLEST TEMPERATURES WILL BE ACROSS FAR NW FA WHICH WILL
BE CLOSE TO FRONT LATER THIS AFTERNOON. STILL LIKELY TO BE BREEZY
HOWEVER SHOULD SEE A BREAK FROM STRONGER WINDS LAST FEW DAYS.

FRONT SHOULD BE ACROSS FAR EASTERN FA BY 12Z SUNDAY WITH ANY ALONG
OR POST FRONTAL PCPN EAST OF FA BY 18Z. GOOD DRYING THROUGH COLUMN
IN WAKE OF FRONTAL PASSAGE SO CLEARING EXPECTED FROM WEST TO EAST
DURING THE DAY. COLD ADVECTION NOT PARTICULARLY STRONG HOWEVER
TEMPERATURES WILL BE CLOSER TO AVERAGE.

WX SHOULD QUIET DOWN FROM SUNDAY NIGHT INTO MONDAY BEFORE NEXT WAVE
BEGINS TO AFFECT FA LATE MONDAY INTO TUESDAY. MODELS ALL SHOWING
DIFFERENT PCPN SOLUTIONS SO WILL NOT MAKE ANY BIG CHANGES TO
MID/LONG RANGE GRIDS ALTHOUGH DID INTRODUCE POPS TUESDAY WITH WAVE.
WITH PASSAGE OF WAVE LONGER RANGE TEMPERATURES LOOK CLOSE TO
AVERAGE.

&&

.AVIATION...
VFR CONDITIONS TODAY WITH WIND SPEEDS NOT AS STRONG AS PAST FEW
DAYS. DEEP CONVECTIVE INITIATION LOOKS TO BE LATE THIS AFTERNOON OR
EARLY EVENING AHEAD OF APPROACHING COLD FRONT. BEST LOCATION LOOKS
TO BE FROM VALLEY EAST BASED ON TIMING OF COLD FRONT AND T STORM
DEVELOPMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 2, 6:42 AM CDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT FRI JUL 2 2010

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027>030-
038-039-049-052-053-031145-
WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
642 AM CDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
MAINLY TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE SATURDAY AS A COLD
FRONT CROSSES THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
FROM LATE AFTERNOON THROUGH THE EVENING. THE PRIMARY HAZARD WILL
BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004-007-NDZ006>008-014>016-024-026-054-031145-
KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
642 AM CDT FRI JUL 2 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS
MORNING. AS A COLD FRONT APPROACHES THE REGION TONIGHT MORE
THUNDERSTORMS MAY MOVE INTO AN AREA ALONG AND NORTH OF A LINE FROM
DEVILS LAKE TO CAVALIER. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AS THE COLD
FRONT CROSSES THE REGION. AGAIN THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. ANY STORMS WHICH DO DEVELOP SHOULD MOVE
EAST OF THE AREA BY EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 3, 4:24 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT SAT JUL 3 2010

NDZ006-007-031030-
CAVALIER ND-TOWNER ND-
424 AM CDT SAT JUL 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 530 AM CDT...

AT 419 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 21 MILES NORTHEAST OF CANDO...OR 28 MILES WEST OF
LANGDON.  THE STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
SARLES...ROCKLAKE AND HANNAH AROUND 530 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

G2

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.